Wisconsin, 2024Flooding in Wisconsin, April 2 to 17, 2024
April 2 to 17, 2024 · NWS MKX · 3 events in 3 counties and zones
After a very wet March and an early April rain and snowstorm, river flooding ensued for the first couple weeks in April for southeast WI.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a very wet March and an early April rain and snowstorm, river flooding ensued for the first couple weeks in April for southeast WI.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 2, 10:28 AM CST, 1 hour 54 minutes earlier. Its key messages:
- Rain will gradually turn over to all snow from northwest to southeast with time late this morning and into the afternoon.
- Heavy snowfall rates will battle with surface melting this afternoon. Slushy accumulations on roads are expected where rates can perform melting.
- Accumulations will be more efficient overnight as temperatures cool at the surface and aloft.
- Wednesday will feature gusty winds.
Area forecast discussion, Apr 2, 10:28 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1128 AM CDT Tue Apr 2 2024
.KEY MESSAGES...
- Rain will gradually turn over to all snow from northwest to
southeast with time late this morning and into the afternoon.
- Heavy snowfall rates will battle with surface melting this
afternoon. Slushy accumulations on roads are expected where
rates can perform melting.
- Accumulations will be more efficient overnight as temperatures
cool at the surface and aloft.
- Wednesday will feature gusty winds.
&&
.UPDATE...
Issued 1128 AM CDT Tue Apr 2 2024
Taking a look at the model runs this morning, we've slightly
increased QPF through noon and into the early evening.
Precipitation is currently changing to snow around the Wisconsin
Dells and should continue to change over to all snow from the
northwest to the southeast through the rest of the afternoon.
Heavy snowfall rates ranging from 1 to 1.5 inches are expected
this afternoon amid SLR ranging from 5:1 to 8:1, leading to very
slushy accumulations. Areas along and northwest of highway 151
will likely see impacts to the afternoon commute, while areas
southeast may not see accumulating snow on roadways until 7pm
and onward.
Snow is expected to continue overnight and while overall QPF
will be less, SLRs will increase to ~10:1 to 11:1 making snow
production a bit more efficient. This, along with increasing
winds overnight will sustain Winter Storm Warning/Winter
Weather Advisory impacts into the overnight hours.
CMiller
&&
.SHORT TERM...
Issued 532 AM CDT Tue Apr 2 2024
Today and Tonight:
As the surface low pressure system continues to move northeast from
Missouri reaching southern Lake Michigan by this afternoon, the
upper level trough from Canada will be swinging down through the
northern Plains/western Great Lakes Region. As this trough moves
down from Canada it will phase with another positively tilt trough
in the central Mississippi River Basin. Over the last few runs of
guidance, the phasing of these systems has continually shifted
westward. For today, this has provided Wisconsin a period of good
upper level support over a wing of mid level frontogenesis. By the
time this low pressure system is out over the southern edge of Lake
Michigan a TROWAL is expected to extend back to Wisconsin. With
all of this in mind, we have a window where there is good upper
level support, impressive mid level lift/forcing, and a
saturated air column. AKA a recipe for some heavy precipitation.
The thermal profiles during this time frame are fairly
isothermal throughout much of the day today, however colder air
will begin to move in late this morning. This will pull
temperatures below freezing and begin the gradual transition to
snowfall. The rain/snow line is expected to move into south
central Wisconsin around noon today with this line progressing
further south and east over time. Southeastern Wisconsin, is
expected to see the rain/snow line begin to move through this
evening.
This set up has thus create an environment for heavy, wet, slushy
snow accumulations to begin this afternoon across much of south
central and east central Wisconsin. Initially don't expect much snow
to accumulate on road ways with the temperatures near or just above
freezing, but as evaporative cooling kicks in that will begin to
change quickly. The area of heaviest snowfall will be fairly narrow
and the banded snowfall will be quick hitting. Which could
result in a heavy snow load on trees and other elevated surface.
The heaviest of the snowfall is expected to fall across central
and east central Wisconsin, including Fond du Lac, Marquette,
Green Lake and Columbia counties. Thus those counties could
expect roughly 4-8 inches of snowfall through tonight. Snowfall
is expected to compact quickly as it accumulates and additional
melting will be likely on roadways, which will make totals when
everything is said and done variable at best. As the sun begins
to set, accumulating snowfall is expected to become more
efficient.
Overnight snow is expected to continue, but be
lighter. The better upper level lift is expected to shift out of
the area and the surface low will begin to occlude and
retrograde back into the state. There is a potential for a the
dry slot to move into southeastern and east central Wisconsin as
low retrogrades and occludes. This could result in a lull or
brief break in the precipitation. Once the sfc low pivots back
east, areas that saw a potential lull will see precip return.
Patterson
&&
.LONG TERM...
Issued 532 AM CDT Tue Apr 2 2024
Wednesday night through Sunday:
Deterministic models have the lingering surface low beginning to
kick more east overnight Wednesday through Thursday morning. Still
expecting a tight pressure gradient and gusty northerly winds to
linger into Thursday as well. While the surface low pushes east
along with the main upper-level trough/cutoff low, there are hints
of ripples of vorticity wrapping around on the backside over
southern WI Thursday morning, which may provide enough forcing for
light precip chances to linger overnight Wednesday into the
Thursday. Given the colder cyclonic flow aloft, there is a 30-50%
potential for scattered snow showers with an additional dusting up
to half an inch possible through Thursday morning. Otherwise,
temps will be cooler than normal for this time of the year with
highs in the lower 40s.
Drier and a quieter pattern is expected for the end of the week as
upper-level ridge builds to the west over the Plains and surface
high pressure builds south across the Upper Midwest Friday. The high
pressure is progged to kick further east by the later half of the
weekend and temps will gradually warm with the return of southerly
flow into the start of next week. However, a more active pattern
looks to be taking shape for the start of next week as a trough
develops and lifts across the central CONUS into the Midwest. While
there is a general consensus on a system developing and working
eastward, there remains a great deal of uncertainty given the lack
of model agreement of the systems track and timing.
Wagner
&&
.AVIATION...
Issued 1123 AM CDT Tue Apr 2 2024
LIFR to IFR ceilings will continue into the afternoon and
overnight hours as rain is expected to change over to snow from
northwest to southeast with time through the afternoon. This
afternoon may feature heavy snowfall rates of heavy, wet snow
inland from Lake Michigan potentially impacting KMSN. TAF sites
elsewhere may not see major accumulations of snow until the
overnight hours tonight.
Otherwise, winds will be northeasterly, becoming northerly
tonight. Gusts to 25 knots will be possible this afternoon,
strengthening to near 30 overnight tonight.
CMiller
&&
.MARINE...
Issued 532 AM CDT Tue Apr 2 2024
Winds and waves will continue to increase heading through the day as
a broad area of low pressure around 29.5 inches lifts northeast from
the central Plains. Small craft conditions will persist today. The
low is expected to track across central IL/IN through the morning
before deepening as it pivots into the southern half of Lake
Michigan through this evening. Expect northerly winds to ramp up to
gale force during this time. The low and stronger northerly gales
will linger through Wednesday and cannot rule out a potential to see
a few storm force gusts at times. Thus a Gale Warning remains in
effect for overnight tonight into Thursday morning. Otherwise winds
will gradually weaken as low pushes east Wednesday night into
Thursday, but will still remain gusty. By Friday expect lighter
winds as high pressure builds south across the Upper Midwest and
across the Upper Great Lakes through the start of the weekend.
Wagner
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ046-WIZ047-WIZ051-WIZ056-WIZ057
until 7 AM Wednesday.
Winter Weather Advisory...WIZ062-WIZ063 until 7 AM Wednesday.
Winter Weather Advisory...WIZ052-WIZ058-WIZ059-WIZ064...4 PM
Tuesday to 7 AM Wednesday.
LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...10 PM Tuesday
to 1 PM Thursday.
Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...1 AM Wednesday to
1 AM Thursday.
Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 1 AM
Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Apr 2, 3:12 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
412 AM CDT Tue Apr 2 2024
WIZ046-047-051-052-056>060-062>072-030915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
412 AM CDT Tue Apr 2 2024
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Today and Tonight
Rain changing to moderate to heavy snow this afternoon. Winter
Storm Warning Marquette, Green Lake, Fond du Lac, and Columbia
Counties this afternoon and early evening. A Winter Weather
Advisory for Sauk, Dane, Jefferson, Dodge, Washington, and
Sheboygan Counties for the same time period. Slushy road
conditions and low visibility expected. Power outages may occur
over the winter storm warning area due to high winds and heavy
snow impacting tree limbs and power lines.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Light snow and windy conditions will continue Wednesday possibly
lingering into Thursday. Hazardous road conditions are likely Wednesday
morning on untreated roadways.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snowfall reports are
appreciated.
LMZ643>646-030915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
412 AM CDT Tue Apr 2 2024
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Today and Tonight
A Small Craft Advisory is in effect today and this evening
followed by a Gale Warning late tonight. Northerly gales and high
waves are expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Gale Warning is in effect for Wednesday and Wednesday evening
for north gales and high waves. Brisk north winds and high waves
will continue Thursday into Thursday evening and a Small Craft
Advisory is likely.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-030915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
412 AM CDT Tue Apr 2 2024
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Today and Tonight
A Gale Warning goes in effect late tonight. Northerly gales and
large waves expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Gale Warning is in effect from Wednesday through Thursday
morning. Northerly gales and large waves are expected.
www.weather.gov/mkx
Flood, Kenosha
- When
- April 2, 12:22 PM CST to April 13, 9:30 PM CST
- Where
- Kenosha County, 0.33 mi WSW of Fox River to 0.24 mi S of Fox River
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 42.578, -88.206
Floodwaters are into the lower levels of some homes in the Town of Wheatland and the Village of Salem Lakes along Riverside Drive and Shorewood Drive.
Flood, Rock
- When
- April 3, 4:15 PM CST to April 7, 12:07 AM CST
- Where
- Rock County, 1.88 mi WNW of Avon to 0.66 mi WSW of Avon
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 42.556, -89.366
Downstream in Rock County in the Avon Township and the Avon Bottoms Wildlife Area, there is widespread flooding of lowland and agricultural land. There is flooding in Sugar River Park and some roads are flooded including Beloit Newark Rd.
Flood, Dodge
- When
- April 4, 12:00 PM CST to April 17, 4:15 PM CST
- Where
- Dodge County, 2.75 mi ENE of Lebanon to 3.18 mi E of Lebanon
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 43.263, -88.579
Water over the north end of Monroe Rd. and Upham Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in West Virginia, April 2 to 7, 20241 death · 1 injured · $1.4 million · EF2 · 106 events
- Tornadoes and Flash Flood in Ohio, April 2 to 6, 20241 death · 1 injured · $512,000 · EF2 · 40 events
- Tornadoes and Hail in Kentucky, April 2, 202423 injured · EF2 · 24 events
- Tornadoes and Flood in Kentucky, April 2, 20241 death · $1.1 million · EF1 · 6 events
- Tornadoes and Damaging Winds in Indiana, April 2, 2024$3.3 million · EF2 · 29 events
- Tornadoes and Hail in Illinois, April 2, 20242 injured · $1.1 million · EF2 · 22 events
- Tornadoes and Flooding in Kentucky, April 2 to 7, 2024$2.4 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Kentucky, April 2, 20241 injured · $821,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Ohio, April 2 to 3, 2024$1.9 million · EF1 · 54 events
- Tornadoes and Hail in Kentucky, April 2, 2024$1.8 million · EF0 · 75 events
- Rip Current in American Samoa, April 2, 20241 death · 1 injured · 1 event
- Flash Flooding and Flooding in West Virginia, April 2 to 3, 2024$6.8 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165693, 1165695, 1165696.